Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at May 23, 2014, 8:37 PM CDT for Tom Green County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 8:37 PM CDT (01:37 UTC)
- Expired
- May 23, 2014, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Tom Green County, TX
The radar
The San Angelo radar (KSJT), 12 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
729
WGUS54 KSJT 240137
FFWSJT
TXC451-240430-
/O.NEW.KSJT.FF.W.0001.140524T0137Z-140524T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
837 PM CDT FRI MAY 23 2014
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL TOM GREEN COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 1130 PM CDT
* AT 835 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE
ACROSS CENTRAL TOM GREEN COUNTY INCLUDING THE CITY OF SAN ANGELO.
RAINFALL TOTALS OF 2 TO 3 INCHES WILL BE POSSIBLE.
* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.
WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
COMPLETELY OFF THE ROAD.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN
ANGELO...GOODFELLOW AIR FORCE BASE...WALL...VERIBEST AND TANKERSLEY.
THIS INCLUDES THE LOW WATER CROSSINGS AT...
JACKSON FROM KNICKERBOCKER TO S BRYANT...
HOWARD AND WEBSTER...
COLLEGE HILLS AND MILBROOK...
SOUTHWEST BLVD AND LOOP 306...
PARKWOOD AND LINDENWOOD...
1500 BLOCK OF SPAULDING...
300 BLOCK OF NORTH ARCHER...
SUL ROSS AT RED ARROYO CROSSING...
NORTH RIVER AND WEST 1ST...
TRES RIOS AND LESTER...
1800 BLOCK OF PREUSSER...
1700 BOCK OF COKE...
LAT...LON 3157 10018 3141 10026 3132 10039 3128 10069
3141 10063 3153 10047
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:35 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 23, 6:35 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 635 PM CDT FRI MAY 23 2014 .AVIATION... /00Z TAFS/ Scattered showers and storms will continue near or over most of the West Central Texas terminals for the next few hours, probably dissipating around sunset. None of the activity at any one location will last very long, but several storms may run across any particular site more than once. General pattern really doesnt change a whole lot, so MVFR ceilings will move back into the area late tonight, with scattered storms developing again late in the afternoon. && .PREV DISCUSSION... /ISSUED 336 PM CDT FRI MAY 23 2014/ SHORT TERM... (Tonight and Saturday) Water vapor imagery shows the upper low situated over western Arizona and is slowly continuing its eastward trek towards the area. A ribbon of dry air is wrapping into the eastern flank of the system. Further to the east, mid and high-level moisture continues to stream into the region from the eastern Pacific. The atmosphere is very moist, as mesoanalysis shows current PWAT values of 1.5 inches and 850 mb dewpoints continuing to hold near 15 C. A differential heating/outflow boundary, currently located along a line from near Midland to Wichita Falls, continues to make a slow eastward progression. Showers and thunderstorms are developing along this boundary, with more isolated development noted near Junction. We expect this general trend to continue through the evening hours. With the loss of diurnal heating, we expect convection to begin a downward trend after sunset. However, given an already moist environment, modest instability (MUCAPEs of 1000 to 2000 j/kg) progged to persist through the night, and the possibility of additional weak ripples of energy crossing the area, additional shower or thunderstorm development remains possible through the overnight hours. 0-6 KM shear values of 20 kts or less will keep the severe threat minimal, with cloud to ground lightning and locally heavy rainfall this evening being the main storm hazards. Overnight lows have been above guidance the last few nights, so lows were raised to near 70 degrees. For tomorrow, the upper low will move closer to the area. Mid level lapse rates improve to 7.5 deg C/Km, with 0-6 KM shear values near 30 kts. Given a slight eastward movement of the dryline helping to improve low-level convergence, and the likelihood of remnant outflow boundaries in the area, expect showers and thunderstorms to develop. A few severe thunderstorms will be possible, mainly west of a Haskell to San Angelo to Sonora line. Large hail and damaging winds will be the main storm hazards, in addition to locally heavy rainfall, especially in urban areas. With a few more breaks expected in the cloud cover tomorrow compared to today, have raised highs into the mid 80s. LONG TERM... /Saturday Night through Tuesday/ An active weather pattern is in store with a chance of showers and thunderstorms with heavy rainfall likely and a few severe storms are possible. Currently, a strong upper level low was located over the Southwest U.S.(centered over western Arizona). The upper level low will move slowly east across the southern Rockies during the next few days and then into the southern Plains early next week. The models are pretty consistent on the track of the upper low. However, a hundred miles or less can make or break on the potential for heavy rainfall, partially due to mesoscale details. The good news, all the models are very wet across much of West Central Texas. The ingredients for rainfall include: lots of moisture(PWATs of 1.5 to 2 inches), low level southerly flow and convergence (850 MB winds 30 to 40 knots especially Saturday night and Sunday), and significant diffluence at 250 MB. Rainfall amounts of 1 to 3 inches are looking pretty good across much of the area with amounts of 2 to 4 inches across the Big Country with locally higher amounts possible. There is the potential for urban and small stream flooding. Will hold off on issuing a Flash Flood Watch, but the flooding potential will have to be monitored over the weekend. In addition, severe weather may be possible Sunday, especially during the afternoon and evening. The combination of good instability(MLCAPES 1500 to 2000 J/KG) and bulk 0-6KM shear values of 30 to 35 knots will yield a few severe storms, mainly west of a Abilene to San Angelo line. The main hazards will be large hail and damaging winds. For now, have chance to likely POPS going, with the highest POP numbers across the Big Country. Would not be surprised to see POPS raised to categorical this weekend, especially across the Big Country. /Wednesday through Friday/ A quieter weather pattern for middle to late next week. The combination of abundant low level moisture and weak upper level northwest flow may result in isolated afternoon and evening showers and thunderstorms. However, will keep the forecast dry for now. Expect warmer temperatures, with highs in the upper 80s to lower 90s and lows in the 60s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 70 86 66 82 67 / 40 40 40 50 40 San Angelo 70 85 65 83 67 / 40 30 40 40 40 Junction 67 82 68 82 67 / 20 20 20 30 30 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07
Hazardous weather outlook, May 23, 3:00 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 300 PM CDT FRI MAY 23 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-242000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 300 PM CDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG...PRODUCING HAIL AND GUSTY WINDS...BUT THE MAIN CONCERNS WITH THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH EARLY NEXT WEEK. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN CONCERNS BEING LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:28 PM CDT | Areal Flood Advisory | SJT | Irion, Runnels, Tom Green | 2 hr |
| May 23, 8:12 PM CDT | Areal Flood Advisory | SJT | Runnels | 93 min |
| May 23, 9:25 PM CDT | Areal Flood Advisory | SJT | Concho, Runnels, Tom Green | 2 hr |
| May 23, 9:44 PM CDT | Areal Flood Advisory | SJT | Coleman | 2 hr |
| May 23, 10:29 PM CDT | Areal Flood Advisory | SJT | Brown | 2 hr |
| May 24, 12:57 PM CDT | Special Weather Statement | SJT | Fisher, Nolan | 48 min |
| May 24, 1:14 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan, Taylor | 46 min |
| May 24, 1:26 PM CDT | Special Weather Statement | SJT | Coke | 49 min |
| May 24, 2:01 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 44 min |
| May 24, 2:08 PM CDT | Tornado Warning | SJT | Fisher | 37 min |
| May 24, 2:33 PM CDT | Areal Flood Advisory | SJT | Fisher, Nolan | 117 min |
| May 24, 2:40 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 50 min |
| May 24, 2:45 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 30 min |
| May 24, 2:50 PM CDT | Flash Flood Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Crockett and 18 more | 60 hr |
| May 24, 2:57 PM CDT | Special Weather Statement | SJT | Jones, Taylor | 63 min |
| May 24, 3:16 PM CDT | Special Weather Statement | SJT | Haskell, Jones | 44 min |
| May 24, 3:31 PM CDT | Special Weather Statement | SJT | Coke, Nolan | 44 min |
| May 24, 3:42 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 48 min |
| May 24, 3:45 PM CDT | Areal Flood Advisory | SJT | Coke, Runnels | 2 hr |
| May 24, 4:01 PM CDT | Special Weather Statement | SJT | Upton | 29 min |
| May 24, 4:14 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan, Runnels, Taylor | 46 min |
| May 24, 4:18 PM CDT | Special Weather Statement | SJT | Sterling | 27 min |
| May 24, 4:28 PM CDT | Special Weather Statement | SJT | Jones | 62 min |
| May 24, 4:44 PM CDT | Special Weather Statement | SJT | Upton | 46 min |
| May 24, 4:55 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 50 min |
| May 24, 4:58 PM CDT | Special Weather Statement | SJT | Coke | 32 min |
| May 24, 5:07 PM CDT | Tornado Warning | SJT | Crockett | 23 min |
| May 24, 5:08 PM CDT | Special Weather Statement | SJT | Runnels | 37 min |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | SJT | Runnels, Taylor | 27 min |
| May 24, 5:27 PM CDT | Areal Flood Advisory | SJT | Runnels, Taylor | 2 hr |
| May 24, 5:30 PM CDT | Tornado Warning | SJT | Crockett | 30 min |
| May 24, 5:52 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 38 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels, Taylor | 36 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 46 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 41 min |
| May 24, 6:40 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 35 min |
| May 24, 6:41 PM CDT | Special Weather Statement | SJT | Coleman | 34 min |
| May 24, 6:54 PM CDT | Tornado Warning | SJT | Irion | 36 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.